Michigan, 2009

Winter Storm in Michigan, April 19 to 21, 2009

April 19 to 21, 2009 · NWS MQT · 7 events in 7 counties and zones

A storm system lifting north from the Ohio Valley into Lower Michigan dumped wet heavy snow over portions of west and central Upper Michigan from the 19th into the evening of the 21st.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A storm system lifting north from the Ohio Valley into Lower Michigan dumped wet heavy snow over portions of west and central Upper Michigan from the 19th into the evening of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 19, 6:45 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 19, 6:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MARQUETTE MI
745 PM EDT SUN APR 19 2009

UPDATED FOR 00Z TAF ISSUANCE

.UPDATE...

A CALL TO A SPOTTER AT AHMEEK IN KEWEENAW COUNTY CONFIRMED THE FZRA
REPORTED ON THE CMX OB DURING THE LAST COUPLE OF HRS. OPTED TO ISSUE
WINTER WX ADVY FOR KEWEENAW COUNTY AND BEGIN GOING HEADLINE FOR
NORTHERN HOUGHTON COUNTY TO NOW TO ACCOUNT FOR THIS FZRA...
ESPECIALLY WITH AREA OF HIER RADAR RETURNS NOTED JUST S OF CMX AND
MOVING SLOWLY N. LATEST RUC AND NAM FCST SDNGS FOR CMX DO SHOW A
WARM LYR ARND H85...BUT WITH SFC TEMPS ABV 32 AS WELL. WITH ARRIVAL
OF SHARPER DPVA/HGT FALLS/DEEP LYR H85-3 QVECTOR CNVGC IN THE
DIFFLUENT UPR FLOW IN ADVANCE OF WELL DEFINED SHRTWV MOVING THRU NRN
MN...THINK THE RUC/NAM FCST SDNGS SHOWING THE ELEVATED WARM LYR
COOLING ENUF THRU THIS EVNG TO CHG ANY FRZG PCPN TO SN IS ON TRACK.
SO MENTIONED FZRA IN THE GRIDS UNTIL ONLY 03Z. ATLHOUGH CURRENT FCST
SN AMTS IN KEWEENAW COUNTY THRU TUE ARE NOT AS GREAT AS IN HOUGHTON
COUNTY...OPTED TO EXTEND THE KEWEENAW COUNTY ADVY THRU TUE AS WELL
TO ACCOUNT FOR UP TO 9 INCHES OF WET SNOW DURING THAT EXTENDED PD.

&&

.SHORT TERM (TONIGHT AND MONDAY)...

A WETTING RAIN TODAY WILL LAY THE GROUND WORK FOR ADDITIONAL
PRECIPITATION OVERNIGHT. ON THE PLUS SIDE...WITH WARMER THAN NORMAL
TEMPERATURES OF LATE AND PLENTY OF CLOUD COVER...GROUND TEMPERATURES
WILL REMAIN ABOVE FREEZING ACROSS MOST OF THE CWA.  THIS WILL LIMIT
ANY ICING OF ROADWAYS OVERNIGHT INTO MONDAY AND KEEP SNOW AMOUNTS TO
A MINIMUM...UNTIL MODERATE TO HEAVY SNOW DEVELOPS AND OVERCOMES THE
WARM GROUND TEMPERATURES.

A SIMILAR...BUT SLIGHTLY MORE WESTWARD PATTERN LOOKS TO BE IN THE
WORKS OVERNIGHT AND MONDAY.  THE SFC HIGH PRESSURE SYSTEM OVER JAMES
BAY WILL CONTINUE TO LOSE CONTROL OF FAR EASTERN UPPER MICHIGAN AND
LS OVERNIGHT...AS IT SLIPS TO SE QUEBEC.  CLOUDS AND DZ HAVE BEEN
ABLE TO SLIDE ACROSS THE ENTIRE CWA.

LOOK FOR THE WEAK SFC LOW OVER CENTRAL AND EASTERN NORTH DAKOTA THIS
AFTERNOON TO JOIN FORCES WITH THE DEEPENING MAIN LOW OVER THE MID
MISSISSIPPI AND LOWER OHIO VALLEYS LATE THIS EVENING...ACROSS THE
ARROWHEAD REGION OF MINNESOTA.  LOOK FOR THIS TO BECOME AN INVERTED
TROUGH AND A FOCAL POINT FOR HEAVIER PRECIPITATION AS IT SETS UP
ACROSS CENTRAL UPPER MICHIGAN DURING THE DAY MONDAY.  CONVERGENT
NORTHERLY FLOW ALONG THIS AXIS SHOULD BE ASSISTED BY UPSLOPE OFF
LAKE SUPERIOR TO BRING MODERATE TO HEAVY...MAINLY SNOW...TO THE
HIGHER ELEVATIONS OF BARAGA...MARQUETTE...AND POSSIBLY FAR WESTERN
ALGER COUNTY.

THE 06Z AND 12Z NAM RUNS INDICATED ENOUGH DRY AIR AT THE LOWER
LEVELS TO EITHER STOP OR LIMIT PRECIPITATION BETWEEN 00Z AND 18Z
MONDAY FOR MQT/SAW.  BOTH THE NAM AND GFS INITIALIZED WEAKER THAN
THEY SHOULD...COMPARED TO THE 12Z SOUNDINGS FROM GRB/APX...10-15KTS
WEAKER AT 250MB. THIS SEEMS TO BE A TREND WITH THE LATEST RUNS...AND
AS SUCH...A SLIGHTLY STRONGER SYSTEM SHOULD BE EXPECTED TO DEVELOP.
WILL HEDGE THE FORECAST SLIGHTLY AWAY FROM THE NAM PREDICTIONS...AS
IT SEEMS TO BE HAVING A TOUGH TIME WITH PRECIPITATION PLACEMENT IN
THE NEAR TERM...AND SEEMED TO BE A COUPLE OF DEGREES TOO WARM THIS
MORNING.  HOWEVER...THE NAM SEEMS TO HAVE COME BACK INTO BETTER
AGREEMENT...HAVING A BETTER HANDLE ON A MIX/CHANGE OVER TO SNOW OVER
THE KEWEENAW THIS AFTERNOON. FLURRIES WERE REALIZED AT MOHAWK AT
1630Z.  BELIEVE THAT SOME OF THE DRY AIR WILL BE ACCURATE...AS THE
FOCUS REMAINS ACROSS THE WESTERN U.P. OVERNIGHT INTO MID MORNING
MONDAY...BUT HESITATE TO KEEP POPS OUT ENTIRELY OF W-E UPPER
MICHIGAN.  THIS DOES PLAY HAVOC WITH THE CURRENT WINTER WEATHER
WATCH FOR CENTRAL UPPER MICHIGAN NEAR LAKE SUPERIOR STARTING AT 06Z
TONIGHT.  AFTER COORDINATION WITH THE LONG RANGE FORECASTER...SINCE
PRECIPITATION WILL BE ONGOING...WARNINGS LOOKED REASONABLE FOR
BARAGA AND MARQUETTE.  ADVISORIES WILL BE HOISTED WEST FOR MODERATE
TO HEAVY SNOW WEST HALF FROM LATE TONIGHT ON.  WARMER TEMPERATURES
SHOULD KEEP ERY MAINLY RAIN.

LONGER TERM...00Z TUE ONWARD...
NAM SHOWING THE 500 MB PATTERN CONSISTS OF A CLOSED 500 MB LOW OVER
NORTHERN IL IN A DEEP TROUGH OVER THE CENTRAL U.S. 00Z TUE WITH
RIDGING IN THE WESTERN U.S. NAM TAKES THIS CLOSED 500 MB LOW SLOWLY
EAST THROUGH TUE AND THEN OPENS UP THE LOW AND TROUGH ON WED OVER
THE LOWER GREAT LAKES.

NAM HAS 850-500 MB Q-VECTOR CONVERGENCE MON NIGHT AND TUE WITH BOTH
MOISTURE AND DYNAMICS STARTING TO DEPART TUE NIGHT. ISENTROPIC LIFT
AND MOISTURE ON I280-I295K SURFACES STARTS TO MOVE OUT ON TUE AS
WELL. GFS SHOWS ABOUT THE SAME THING. BASICALLY...WILL CONTINUE WITH
A RAIN/SNOW MIX FOR MONDAY NIGHT AND TUESDAY WITH THE BEST CHANCE
FOR RAIN ACROSS THE EAST AND THE BEST CHANCE FOR SNOW ACROSS THE
WEST IN THE COLDER AIR. WILL NOT GET TOO FANCY ON THIS RAIN/SNOW MIX
BECAUSE TEMPERATURES ARE VERY BORDERLINE FOR BOTH. IT IS TOO WARM
FOR LAKE ENHANCEMENT AS 850 MB TEMPERATURES ARE -2C TO -4C. IN
FACT...THIS STORM SYSTEM DOES NOT REALLY HAVE THAT COLD OF AIR AT
ALL. THIS MADE FORECASTING SNOW AMOUNTS TOUGH. BASICALLY...THIS WILL
BE A LONG LIVED EVENT WITH THE SNOW BEING VERY WET AND HEAVY ACROSS
THE WEST HALF OF THE CWA. COULD SEE UP TO 15 INCHES IN A FEW PLACES
OVER A SPAN OF 48 HOURS. ISSUED WARNINGS FOR BARAGA AND MARQUETTE
COUNTIES WITH SOME UPSLOPE THROWN IN THERE AS CONFIDENCE IS HIGHEST
THERE. THE REST OF THE WEST HALF EXCEPT FOR MENOMINEE COUNTY WILL
GET CLOSE TO WARNING AMOUNTS AND THIS MIGHT NEED TO BE LOOKED AT FOR
EXPANSION AS WELL. COLDER AIR IS BETTER ENTRENCHED THERE. PROBLEM IS
THERE WILL BE A NARROW BAND OF HEAVY PCPN AND THINKING THIS WILL LIE
ACROSS BARAGA AND MARQUETTE COUNTIES. FURTHER WEST...THIS IS LIGHTER
PCPN TOWARDS THE WESTERN PART OF THE DEFORMATION BAND THAT SETS UP.
TO THE EAST...LIQUID PCPN LONGER...SO HARD TO PINPOINT EXACTLY WHERE
THINGS WILL LINE UP. WARNINGS FOR BARAGA AND MARQUETTE ARE WHERE
CONFIDENCE IS HIGHER...ADVISORIES AND CLOSE TO WARNING AMOUNTS FOR
THE WEST MOSTLY. TUE EVENING...SYSTEM PULLS OUT THEN AND EVENT WINDS
DOWN.

IN THE EXTENDED...GFS...ECMWF AND CANADIAN SHOW A 500 MB RIDGE
ACROSS THE PLAINS WITH TROUGHING ACROSS THE EASTERN U.S. AND OFF THE
PACIFIC NW 00Z THU. THERE IS A HINT OF A SHORTWAVE TROUGH MOVING BY
TO THE NORTH OF THE UPPER GREAT LAKES 00Z FRI BY ALL 3 OF THE MODELS
AS WELL AND SHORTWAVE TROUGHING WITH A SURFACE FRONT PASSING SLOWLY
ACROSS THE AREA AND SETTING UP TO THE SOUTH LOOKS LIKE A GOOD BET
FOR THE WEEKEND. WILL GO WITH A SLIGHTLY WETTER SCENARIO WITH THE
FRONT AROUND THE AREA...BUT NOT GO TOO HIGH ON POPS AND GO SLIGHT
CHANCE OR LOW CHANCES. AS THE FRONT SINKS SOUTH ON SAT AND
SUN...DRIER AIR WILL MOVE INTO THE NORTH AND WENT DRY OR LOWEST POPS
UP THERE AWAY FROM THE FRONT AND CLOSER TO HIGH PRESSURE TO THE
NORTH. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL THROUGH THE
PERIOD.

&&

.AVIATION (FOR THE 00Z TAF ISSUANCE)...

SAW...ARRIVAL OF DRY LLVL AIR AS INDICATED BY SFC DWPT BLO 20 E OF
P53 AND ESC HAS CAUSED CIG AT SAW TO RISE TO VFR RANGE. 18Z NAM
MODEL APPEARS TO HAVE BEST RESOLUTION OF THIS DRY AIR...SO FOLLOWED
THAT MODEL MOS GUIDANCE/FCST SDNGS TO GO WITH A SGNFT CHG IN GOING
FCST TO PREDOMINANT VFR CONDITIONS INTO MON MNRG. STRENGTHENING CYC
NE FLOW ON MON COINCIDENT WITH LO PRES DEEPENING OVER THE LOWER GRT
LKS WL CAUSE CONDITIONS TO DETERIORATE TO PREDOMINANT IFR ON MON
AFTN.

CMX...THIS SITE WL BE CLOSE TO THE BNDRY BTWN DRIER AIR TO THE E AND
MOISTER AIR TO THE W...SO FCST FOR THIS LOCATION IS MORE DIFFICULT
THAN FOR SAW. EXPECT WAVES OF PCPN MOVING S TO N TNGT TO THE E OF
DISTURANCE IN MN TO DROP CONDITIONS TO IFR AT TIMES. BUT CIGS/VSBYS
ARE LIKELY TO IMPROVE BTWN THESE EPISODES...ESPECIALLY WHEN AND IF
THE DRIER LLVL AIR TO THE E CAN MAKE INROADS FARTHER W. THE 18Z NAM/
GFS MODELS BOTH INDICATE THE BEST SHOT FOR SGNFT DRY AIR INTRUSION/
VFR OR HI MVFR CONDITIONS AT CMX WL BE ARND NOON ON MON. LATER IN
THE AFTN...DEEPENING CYC FLOW ARND LO PRES TO THE S WL LIKELY CAUSE
DETERIORATING CONDITIONS.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

HIGH PRESSURE JUST EAST OF JAMES BAY WILL SLIDE TO EASTERN QUEBEC BY
MONDAY AFTERNOON...ALLOWING ENE WINDS TO BECOME MORE NORTHERLY AS
THE NEXT SYSTEM APPROACHES MONDAY. LOW PRESSURE OVER SOUTHERN
ILLINOIS AND INDIANA SHOULD DEEPEN SLIGHTLY ACROSS FAR LOWER
MICHIGAN MONDAY AFTERNOON...BEFORE BECOMING NEARLY STATIONARY OVER
CENTRAL LOWER MICHIGAN MONDAY EVENING THROUGH TUESDAY. EXPECT
NORTHERLY WINDS TO 30 KTS MONDAY NIGHT WEST HALF...THEN SOUTH
CENTRAL LAKE SUPERIOR TUESDAY. THE LOW PRESSURE SYSTEM WILL SHIFT TO
FAR SOUTHERN QUEBEC BY WEDNESDAY MORNING...ALLOWING A RIDGE OF HIGH
PRESSURE TO SLIP OVER THE UPPER GREAT LAKES. THE RIDGE WILL MOVE TO
THE LOWER GREAT LAKES FOR THURSDAY AND FRIDAY. LOW PRESSURE
STRETCHING FROM INTERMOUNTAIN WEST THROUGH MANITOBA SHOULD SLIDE
OVER THE NORTHERN PLAINS THURSDAY AFTERNOON...AND OVER THE UPPER
GREAT LAKES FRIDAY.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER STORM WARNING FROM 2 AM MONDAY TO 8 PM EDT TUESDAY FOR
     MIZ004.

  WINTER STORM WARNING FROM 8 AM MONDAY TO 8 PM EDT TUESDAY FOR
     MIZ005.

  WINTER WEATHER ADVISORY FROM 11 PM EDT /10 PM CDT/ THIS EVENING
     TO 2 PM EDT /1 PM CDT/ TUESDAY FOR MIZ002-009.

  WINTER WEATHER ADVISORY UNTIL 2 PM EDT TUESDAY FOR MIZ001-003.

  WINTER WEATHER ADVISORY FROM 2 AM EDT /1 AM CDT/ MONDAY TO 2 PM
     EDT /1 PM CDT/ TUESDAY FOR MIZ010-011-084.
LAKE SUPERIOR...NONE.
LAKE MICHIGAN...NONE.

&&

UPDATE...KC
SHORT TERM...KF
LONG TERM...07
AVIATION...KC
MARINE...KF
Hazardous weather outlook, Apr 19, 2:49 PM EST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
349 PM EDT SUN APR 19 2009

MIZ002>005-009>011-084-201200-
ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-GOGEBIC-IRON-
DICKINSON-SOUTHERN HOUGHTON-
349 PM EDT SUN APR 19 2009 /249 PM CDT SUN APR 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

A LATE SEASON STORM SYSTEM WILL MOVE OVER THE GREAT LAKES...WITH
RAIN AND SNOW...CHANGING TO MAINLY SNOW FROM WEST TO EAST
OVERNIGHT. THIS WILL BRING MODERATE TO HEAVY SNOWFALL AMOUNTS TO
THE AREA. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MODERATE TO HEAVY WET SNOW...MIXED WITH RAIN AT TIMES...WILL
CONTINUE THROUGH THE DAY TUESDAY. EXPECT THE HIGHEST SNOW AMOUNTS
OVER THE HIGHER TERRAIN OF NORTH CENTRAL UPPER MICHIGAN. SEE THE
LATEST WINTER WEATHER MESSAGE FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED TONIGHT THROUGH
TUESDAY.

MIZ001-006-007-012>014-085-201200-
KEWEENAW-ALGER-LUCE-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
NORTHERN SCHOOLCRAFT-
349 PM EDT SUN APR 19 2009 /249 PM CDT SUN APR 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT TO MODERATE WET SNOW WILL BE POSSIBLE MONDAY THROUGH THE
DAY TUESDAY. THE HIGHEST AMOUNTS ARE EXPECTED OVER CENTRAL UPPER
MICHIGAN. STAY TUNED FOR FURTHER FORECAST UPDATES...AS HEADLINES
MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-201200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
349 PM EDT SUN APR 19 2009 /249 PM CDT SUN APR 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-201200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
349 PM EDT SUN APR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Baraga

When
April 19, 10:00 PM EST to April 21, 8:00 PM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Storm total snowfall over a two-day period included 29 inches at Alberta, 24.9 inches at Herman and 20.3 inches near Sidnaw. The heavy wet snow caused power outages, tree damage and closed schools on the 20th and 21st.

Winter Storm, Ontonagon

When
April 19, 10:00 PM EST to April 21, 6:00 PM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Storm total snowfall included 23.1 inches at Rockland, 18.0 inches at Bergland Dam and 13.7 inches six miles north of Greenland. The heavy wet snow caused power outages, some minor traffic accidents and closed schools in the Ewen-Trout Creek district on the 21st. Extensive tree damage was also reported in the Rockland area.

Winter Storm, Northern Houghton

When
April 19, 10:00 PM EST to April 21, 7:00 PM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Storm total snowfall included 26 inches five miles west of Atlantic Mine, 24 inches at Painesdale and 22 inches at Twin Lakes. The heavy wet snow caused power outages, minor traffic accidents and some tree damage across the county.

Winter Storm, Gogebic

When
April 19, 9:00 PM CST to April 21, 12:00 PM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Storm total snowfall included 20.8 inches at Watersmeet and 12 inches at Thousand Island Lakes. The heavy wet snow damaged trees, downed some power and telephone lines, caused numerous minor traffic accidents and closed schools throughout the area on the 21st.

Winter Storm, Southern Houghton

When
April 19, 10:00 PM EST to April 21, 8:00 PM EST
Where
Southern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

A spotter near Sidnaw measured a storm total snowfall of 20.3 inches. The heavy wet snow caused power outages, tree damage and numerous minor traffic accidents.

Winter Storm, Iron

When
April 19, 9:00 PM CST to April 21, 9:00 AM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

The observer at Amasa measured a storm total snowfall of 13.8 inches. Six inches fell in the 12-hour period ending mid-afternoon on the 20th. The heavy wet snow caused some minor traffic accidents and tree damage.

Winter Storm, Marquette

When
April 20, 1:00 AM EST to April 21, 10:00 PM EST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Storm total snowfall included 20.5 inches at the National Weather Service in Negaunee Township, 14.0 inches seven miles south of Ishpeming and 12.3 inches at Clarksburg. The heavy wet snow caused power outages, some tree damage, and closed schools throughout Marquette County on the 21st.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164731, 164901, 164909, 164915, 164934, 164944, 164736.